Alert archive / Delaware / Special Weather Statements in 2013

Special Weather Statement, NWS Philadelphia/Mount Holly

May 11, 2013Kent County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at May 11, 2013, 7:49 AM EDT for Kent County, Delaware. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2013, 7:49 AM EDT (11:49 UTC)
Expired
May 11, 2013, 8:30 AM EDT
In force
41 min
Issued by
NWS Philadelphia/Mount Holly

County Kent County, DE

The radar

The Dover AFB radar (KDOX), 21 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 11.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2013-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2013-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WWUS81 KPHI 111149
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
749 AM EDT SAT MAY 11 2013

DEZ002-MDZ020-111230-
CAROLINE MD-KENT DE-
749 AM EDT SAT MAY 11 2013

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE AND KENT COUNTIES...

AT 747 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST
OF DOVER TO 16 MILES NORTH OF HURLOCK TO 10 MILES NORTH OF HURLOCK...
MOVING NORTHEAST AT 40 TO 50 MPH. THE THUNDERSTORMS WILL BE NEAR 
WOODSIDE EAST...WOODSIDE...VIOLA...FELTON AROUND 755 AM...RISING 
SUN...HIGHLAND ACRES...RIVERVIEW...ANDREWSVILLE AROUND 800 
AM...MAGNOLIA AND HARRINGTON AROUND 805 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH 
DANGEROUS LIGHTNING STRIKES.

LAT...LON 3881 7585 3903 7573 3918 7540 3907 7539
      3899 7531 3883 7564 3883 7572 3880 7573
      3869 7596

$$

FORECASTER:  DRAG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 11, 4:13 AM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 11, 4:13 AM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
413 AM EDT SAT MAY 11 2013

.SYNOPSIS...
LOW PRESSURE WILL MOVE INTO SOUTHEASTERN CANADA TODAY AND ITS
ASSOCIATED COLD FRONT WILL CROSS THE REGION TONIGHT. HIGH
PRESSURE WILL SLOWLY BUILD IN BEHIND THE FRONT FOR SUNDAY BUT WILL
BECOME THE DOMINANT WEATHER FEATURE FOR THE FIRST HALF OF NEXT
WEEK. A WARM FRONT MAY LIFT ACROSS OUR AREA WEDNESDAY, WITH THE
NEXT COLD FRONT MOVING ACROSS THE AREA THURSDAY OR FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AN AREA OF LOW PRESSURE WILL SLOWLY MOVE ACROSS SOUTHEASTERN CANADA
AND STRENGTHEN SOME THROUGH TODAY. IT ASSOCIATED COLD FRONT,
STRETCHING ACROSS WESTERN PENNSYLVANIA EARLY THIS MORNING, WILL
SLOWLY PROGRESS EASTWARD THROUGH THE DAY AND APPROACH OUR REGION
LATER THIS EVENING. AHEAD OF THIS FRONT, OUR FORECAST AREA WILL HAVE
SCATTERED SHOWERS THROUGH THE DAY, GENERALLY LIGHT AND WIDELY
SCATTERED EARLY, BECOMING MORE NUMEROUS FROM LATE MORNING AND
THROUGH THE AFTERNOON. IN ADDITION, THERE LOOKS TO BE SUFFICIENT
INSTABILITY AHEAD OF THIS BOUNDARY TO SUPPORT ISOLATED TO SCATTERED
T-STORMS. BRIEF HEAVY RAIN AND LOCALLY GUSTY WINDS WILL ACCOMPANY
ANY T-STORM ACTIVITY. A MILD AND MOIST AIRMASS WILL BE IN PLACE
THROUGH THE DAY, WITH DEWPOINTS AHEAD OF THE FRONT MAINLY IN THE
LOWER 60S. MAXIMUM TEMPERATURES ARE EXPECTED TO PEAK MAINLY IN THE
LOWER TO MIDDLE 70S ACROSS THE FORECAST AREA, AND WE USED A BLEND OF
MET AND MAV GUIDANCE.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TODAY/...
THE COLD FRONT IS EXPECTED TO BE CROSSING OUR REGION DURING THE
EVENING AND OVERNIGHT HOURS. SCATTERED SHOWERS AND ANY
ISOLATED/SCATTERED T-STORMS WILL GRADUALLY DIMINISH FROM WEST TO
EAST ACROSS THE FORECAST AREA. WINDS WILL BECOME MORE WESTERLY AND
THEN NORTHWESTERLY DURING THE OVERNIGHT HOURS, WITH A COOLER AND
DRIER AIRMASS SETTLING ACROSS THE REGION. DEWPOINTS ARE FORECAST TO
FALL THROUGH THE 40S BY DAYBREAK SUNDAY, AND LOW TEMPERATURES ARE
EXPECTED TO DROP INTO THE COOL LOWER TO MIDDLE 50S ACROSS MUCH OF
THE REGION. A BLEND OF MET AND MAV GUIDANCE WAS USED FOR OVERNIGHT
TEMPERATURES AND DEWPOINTS.

&&

.LONG TERM /TONIGHT THROUGH FRIDAY/...
AT THE BEGINNING OF THE PD, A CDFNT WILL BE MOVG OFFSHORE ASSOCD
WITH AN AREA OF LOW PRES OVER ERN CANADA. AS THIS LOW AND FRONT
MOVE TWD THE NE, A LARGE AREA OF HIGH PRESSURE OVER THE CNTRL CONUS
WILL GRADUALLY MOVE EWD.

THIS HIGH WILL BECOME THE DOMINANT WX FEATURE THROUGH MIDWEEK.
DURG THIS TIME, DRY WX IS EXPECTED, BUT WE WILL BE LOOKING AT
UNSEASONABLY COLD TEMPS...ABOUT 10 DEGREES BELOW NRML FOR MON AND
TUE IN NW FLOW. THE HIGH WILL THEN MOVE CLOSER AND THEN OFF THE
CST AND AS THE FLOW BECOMES MORE SWLY THE TEMPS WILL REBOUND BACK
TO NR NRML BY WE AND ABV NRML BY THU AS A WMFNT MAY CROSS THE
AREA.

BY MIDWEEK, ANOTHER LOW WILL BE MOVG INVOF JAMES BAY AND ITS
ATTENDANT CDFNT WILL BE APPROACHING FROM THE W. THIS FRONT WILL
IMPACT THE AREA THU OR FRI. THERE ARE STILL SOME TIMING DIFFS WRT
THE FROPA, AS CAN BE EXPECTED THIS FAR OUT.

BOTH SUN NIGHT AND MON NIGHT (WITH THE BETTER CHC MON NIGHT) THERE
COULD BE SOME FROST CONDS AND PSBLY EVEN FREEZE AS THE GROWING
SEASON HAS NOW BEGUN EVERYWHERE. THE QUESTION WILL BE IF IT WILL
BE TOO WINDY SUN NIGHT.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THROUGH EARLY THIS MORNING, WE EXPECT SCATTERED LIGHT SHOWERS TO
CONTINUE ACROSS THE REGION, ALONG WITH A GRADUAL DETERIORATION OF
CIGS/VSBYS INTO THE MVFR RANGE. ONCE CONDITIONS LOWER INTO MVFR, WE
EXPECT THIS TO CONTINUE THROUGH MUCH OF THE DAYTIME, AS ADDITIONAL
SCATTERED SHOWERS AND POSSIBLY ISOLATED T-STORMS ARE EXPECTED. THE
UNCERTAINTY WITH REGARDS TO THE COVERAGE AND TIMING OF ANY ISOLATED
T-STORMS HAS LED US TO LEAVE THEM OUT OF THE TAFS FOR NOW.

WINDS THROUGH EARLY MORNING AND THE DAYTIME WILL MAINLY BE OUT OF
THE SOUTHWEST, UNDER 10 KNOTS EARLY, THEN INCREASING TO AROUND 10
KNOTS WITH GUSTS AROUND 20 KNOTS. MODEL GUIDANCE SHOWS A LOW LEVEL
JET THAT IS EXPECTED TO PASS OVER THE DELAWARE VALLEY AND
SURROUNDING AREAS INTO NJ AND THE DELMARVA. WE THEREFORE HAVE
INCLUDED A MENTION OF LOW LEVEL WIND SHEAR FOR ALL OF OUR TAF SITES,
EXCEPT KABE AND KRDG, FROM AROUND DAYBREAK THROUGH MID TO LATE
MORNING.

TONIGHT...SCATTERED SHOWERS WILL BE DIMINISHING IN COVERAGE ACROSS
THE REGION FROM WEST TO EAST, AND WE EXPECT MOST OF OUR TAF SITES TO
IMPROVE TO VFR CIGS/VSBYS DURING THE EVENING HOURS. HOWEVER, MVFR
CONDITIONS COULD LAST AT OUR MORE EASTERN TAF SITES THROUGH MUCH OF
THE NIGHT, NAMELY KACY AND KMIV. WINDS OVERALL WILL BECOME MORE
WESTERLY AND MAINLY UNDER 10 KNOTS.

OUTLOOK...
SUN...VFR. NORTHWEST WINDS 10-15 KNOTS WITH GUSTS TO AROUND 20
KNOTS. HIGH CONFIDENCE.

MON AND TUE...VFR. WEST- NORTHWEST WINDS MAINLY AROUND 10 KNOTS.
HIGH CONFIDENCE

WEDNESDAY...OVERALL VFR WITH PERHAPS A CHANCE OF SOME SHOWERS AS
A WARM FRONT MOVES THROUGH, LOW CONFIDENCE. LIGHT WINDS BECOMING SOUTHERLY
NEAR 10 KNOTS.

&&

.MARINE...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR OUR ATLANTIC COASTAL
WATERS THROUGH 22Z TODAY. SEAS AND WINDS HAVE NOT INCREASED AS
QUICKLY AS FORECAST, BUT WE DO EXPECT CONDITIONS TO DETERIORATE TO
SCA LEVELS BY AROUND DAYBREAK. A COLD FRONT WILL BE APPROACHING OUR
REGION FROM THE WEST TODAY, AND WE EXPECT WIND GUSTS IN THE 25 KNOT
RANGE FOR OUR COASTAL WATERS ALONG WITH SEAS AROUND 5 FEET. A FEW
WIND GUSTS BETWEEN 20 TO 25 KNOTS MAY OCCUR IN LOWER DELAWARE BAY,
BUT WE DO NOT EXPECT THIS TO BE WIDESPREAD OR PROLONGED. LOWER
DELAWARE BAY, AS WELL AS THE UPPER BAY, ARE EXPECTED TO REMAIN BELOW
SCA CONDITIONS FOR THE MOST PART.

FOLLOWING THE COLD FRONT PASSAGE THIS EVENING AND TONIGHT, WINDS AND
SEAS ARE EXPECTED TO SUBSIDE ON OUR AREA WATERS AND FALL BELOW SCA
LEVELS FROM THIS EVENING AND THROUGH THE OVERNIGHT.

OUTLOOK...
AN UNSEASONABLY COLD AIR MASS WILL SETTLE IN LATER SUNDAY AND
ESPECIALLY MONDAY INTO TUESDAY. RIGHT NOW IT LOOKS AS THOUGH THERE
COULD BE SOME SCA SEAS OVER THE NRN WATERS AT THE START OF THE PD,
BUT CONFIDENCE IS LOW ON THIS OCCURRENCE.  MIXING MAY BE MARGINAL
ENOUGH TO KEEP CONDS BELOW SCA CRITERIA. AS THE HIGH BUILDS INTO
THE REGION DURG THE WEEK NO ADDITIONAL MARINE FLAGS ARE EXPECTED
BEFORE PSBLY WED NIGHT OR THU WHEN SEAS WILL BEGIN TO INCREASE
AGAIN AHEAD OF A CDFNT ASSOCD WITH A LOW IN ERN CANADA.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
     ANZ450>455.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...KLINE
SHORT TERM...KLINE
LONG TERM...NIERENBERG
AVIATION...KLINE/NIERENBERG
MARINE...KLINE/NIERENBERG
Hazardous weather outlook, May 11, 4:52 AM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
452 AM EDT SAT MAY 11 2013

NJZ001-007>010-PAZ054-055-060>062-101-103-105-120900-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
452 AM EDT SAT MAY 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS TODAY AND THIS EVENING COULD BE STRONG WITH LOCALLY
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOME FROST IS POSSIBLE LATE MONDAY NIGHT AND EARLY TUESDAY
MORNING. IT IS POSSIBLE THAT SOME AREAS IN CARBON AND MONROE
COUNTIES WILL DROP BELOW FREEZING FOR A TIME EARLY TUESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>024-026-027-PAZ070-071-102-
104-106-120900-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
DELAWARE-PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
452 AM EDT SAT MAY 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS TODAY AND THIS EVENING COULD BE STRONG WITH LOCALLY
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-120900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
452 AM EDT SAT MAY 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS ON SATURDAY COULD PRODUCE LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 11, 7:49 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
749 AM EDT SAT MAY 11 2013

DEZ002-MDZ020-111230-
CAROLINE MD-KENT DE-
749 AM EDT SAT MAY 11 2013

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE AND KENT COUNTIES...

AT 747 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST
OF DOVER TO 16 MILES NORTH OF HURLOCK TO 10 MILES NORTH OF HURLOCK...
MOVING NORTHEAST AT 40 TO 50 MPH. THE THUNDERSTORMS WILL BE NEAR
WOODSIDE EAST...WOODSIDE...VIOLA...FELTON AROUND 755 AM...RISING
SUN...HIGHLAND ACRES...RIVERVIEW...ANDREWSVILLE AROUND 800
AM...MAGNOLIA AND HARRINGTON AROUND 805 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH
DANGEROUS LIGHTNING STRIKES.

LAT...LON 3881 7585 3903 7573 3918 7540 3907 7539
      3899 7531 3883 7564 3883 7572 3880 7573
      3869 7596

FORECASTER:  DRAG

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:03 PM EDTAreal Flood AdvisoryPHIHunterdon, Warren117 min
May 11, 2:24 PM EDTSpecial Weather StatementPHIHunterdon36 min
May 11, 2:44 PM EDTAreal Flood AdvisoryPHIHunterdon, Morris, Somerset2 hr
May 11, 2:49 PM EDTSpecial Weather StatementPHIHunterdon, Somerset41 min
May 11, 3:03 PM EDTSevere Thunderstorm WarningPHIMiddlesex, Morris, Somerset42 min
May 11, 3:15 PM EDTSpecial Weather StatementPHICamden, Cumberland, Gloucester60 min
May 11, 3:37 PM EDTAreal Flood AdvisoryPHIAtlantic, Camden, Cumberland, Gloucester, Salem3 hr
May 11, 3:44 PM EDTSmall Craft AdvisoryPHI24 hr
May 11, 3:54 PM EDTSevere Thunderstorm WarningPHIAtlantic, Burlington, Camden, Gloucester66 min
May 11, 4:13 PM EDTSpecial Weather StatementPHIMonmouth, Ocean62 min
May 11, 3:07 PM EDTSpecial Weather StatementPHIBucks, Montgomery38 min
May 11, 2:44 PM EDTSpecial Weather StatementPHIKent61 min
May 11, 5:10 PM EDTSpecial Weather StatementPHINew Castle65 min
May 11, 5:18 PM EDTSevere Thunderstorm WarningPHINew Castle42 min
May 11, 1:39 PM EDTSpecial Weather StatementPHICaroline51 min
May 11, 4:27 PM EDTSpecial Weather StatementPHICecil63 min

Nearby

Special Weather Statements in Delaware, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.